Hail, Kalkaska
- When
- September 11, 10:22 PM EST
- Where
- Kalkaska County, Kalkaska
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.733, -85.167
An isolated severe thunderstorm produced marginally large hail in Kalkaska.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 11, 8:55 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 955 PM EDT SAT SEP 11 2004 .SHORT TERM...A BUSY SHIFT...AND WILL BE BRIEF. SEVERAL CLUSTERS OF CONVECTION ARE ACCOMPANYING A COLD FRONT ACROSS NORTHERN MI THIS EVENING. THE INITIAL MCS INTENSIFIED AS IT CROSSED EASTERN UPPER MI EARLY THIS EVENING. THE REMNANTS OF THIS ARE AFFECTING DRUMMOND IS...AND THE SHORELINE OF NE LOWER MI BETWEEN CHEBOYGAN AND ROGERS CITY. THE SECOND AND MORE IMMEDIATE CONCERN IS THE CLUSTER OF CONVECTION APPROACHING FRANKFORT...AND MORE SPECIFICALLY THE STORM ON THE BACK EDGE OF THIS CLUSTER AT MID-LAKE. THIS STORM IS THE ONLY ONE OF THE EVENING THAT HELD IT/S OWN MOVING OFF OF WI...AND HAS PROMPTED AN SMW FROM THIS OFFICE. IF IT HOLDS TOGETHER...IT POSES A HAIL AND PERHAPS A WIND THREAT WHEN IT COMES ONSHORE BETWEEN FRANKFORT AND MANISTEE IN THE NEXT HOUR. HAVE MADE ADJUSTMENTS WITH THE UPDATES SO FAR THIS EVENING...MOST ESPECIALLY BUMPING UP POPS WHERE APPROPRIATE...AND OBVIOUSLY EXPANDING PRECIP INTO THE SW ZONES. THE GENERAL PRECIP TREND SHOULD BE SHARPLY DOWNWARD FROM HERE ON OUT. THE BEST DYNAMICS ARE ASSOCIATED WITH A SHORTWAVE PASSING TO OUR NORTH...AND DIURNAL INSTABILITY HAS LARGELY WANED. ADDED PATCHY FOG TO ALL AREAS OVERNIGHT. GREATEST FOG RISK WILL BE WHERE IT HAS RAINED...THUS MAINLY IN THE NORTH AND WEST. NOT MUCH IN THE WAY OF A COOL/DRY PUSH AT THE SURFACE BEHIND THE FRONT TO SCOUR US OUT. ZOLTOWSKI && .PREV DISCUSSION ISSUED 341 PM SAT SEP 11... LONG TERM...MODELS ARE IN GOOD AGREEMENT THROUGH THE 84 HOUR PERIOD, WITH THE ONLY EXCEPTION BEING THE TIMING OF THE FRONTAL PASSAGE ON TUESDAY. BASED ON THE ANALYSIS AND THE CONSISTENCY OF THE GFS WILL LEAN TOWARD IT MORE. SUNDAY/SUNDAY NIGHT...FRONT CONTINUES TO SAG SOUTH LEAVING LOW CLOUDS IN THE MORNING. AFTER 18Z, THE RETURN FLOW ON THE BACKSIDE OF THE SFC RIDGE, WHICH IS MOVING QUICKLY THROUGH THE FORECAST AREA, PRODUCES ENOUGH MIXING TO BREAK UP THE CLOUDS AND THIN OUT THE MOISTURE. OVERNIGHT, WAA CONTINUES THE MIXING AS THE GRADIENT TIGHTENS AHEAD OF THE NEXT SYSTEM THAT IS OUT IN THE PLAINS STATES. MONDAY/MONDAY NIGHT...PARTLY SUNNY AS MOISTURE MOVES NORTH OUT OF THE GULF AND INTO THE GREAT LAKES. THE 500 MB RIDGE AXIS MOVES OVER THE FORECAST AREA AS WELL. TEMPERATURES WILL TOUCH 80F IN N LOWER AND THE MID 70S IN E UPPER. MONDAY NIGHT THE WINDS CONTINUE AS THE GRADIENT IS TIGHT ENOUGH TO OVERCOME DECOUPLING AS THE NEXT SYSTEM APPROACHES THE REGION. EXTENDED (TUESDAY THROUGH SATURDAY)...MODELS CONTINUE TO BE IN GOOD AGREEMENT AS FAR AS THE ENSEMBLES ARE CONCERNED THROUGH THE 7 DAY PERIOD. ALTHOUGH, THE ENSEMBLES TO START TO SPREAD OUT A BIT ON DAYS 6 AND 7 DUE TO THE MOVEMENT OF IVAN THROUGH THE EASTERN STATES. THE MAIN IMPACT OF THIS SYSTEM WILL BE THE AMOUNT IT WILL HOLD UP THE WEST TO EAST PROGRESSION OF THE WESTERN SYSTEMS IN THE LATER PERIODS. SO THE FORECAST WILL LOOK LIKE THIS...TUESDAY, WILL CONTINUE TO HAVE THE DAY DRY AS THE SFC LOW AND FRONT IS STILL IN MINNESOTA. HAVE EXPANDED THE CHANCE OF THUNDER AREA TUESDAY NIGHT INTO MOST OF N LOWER AS THE FRONT ON THE 12Z GFS IS PUSHING INTO NW LOWER BY 00Z, E UPPER IS STILL EXPECTED TO HAVE THE CHANCE OF THUNDER. THE 12Z ETA BY 00Z HAS THE FRONT ABOUT 3 HOURS BEHIND THE GFS SO UPPED THE POPS FOR TUESDAY NIGHT. WEDNESDAY, MOST OF THE MODELS HAVE THE FRONT GOING THROUGH THE FORECAST AREA DURING THE DAY, SO HAVE A CHANCE OF THUNDERSTORMS DURING THE DAY. THE FRONT IS WELL EAST OF THE REGION AND THE SFC HIGH IS HAS BUILT INTO THE REGION BY THURSDAY MORNING, SO THURSDAY WILL BE DRY AS WILL THE DAY ON FRIDAY WITH THE COLD FRONT IN THE WEST BE HELD UP BY THE REMAINS OF IVAN. SATURDAY, AS IVAN WEAKENS THE FRONT WILL MOVE THROUGH THE REGION AND BRING THE CHANCE OF RAIN. LUTZ && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1006 PM EDT SAT SEP 11 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-121100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 1006 PM EDT SAT SEP 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF NORTHERN LOWER MICHIGAN THROUGH 2 AM...MAINLY NORTH AND WEST OF A LINE FROM HOUGHTON LAKE TO HARRISVILLE. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS TO 60 MPH OR HAIL UP TO ONE INCH IN DIAMETER. THE BEST CHANCE FOR SEVERE STORMS WILL BE WEST OF TRAVERSE CITY AND CADILLAC. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER MICHIGAN TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 2 AM EDT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) LUTZ/JZ/SMD
The NCL Michigan radar (KAPX), 40 km away, was scanning. The volume nearest the first event began at 03:21 UTC.
1 hail. Local standard time, as filed.
An isolated severe thunderstorm produced marginally large hail in Kalkaska.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421190.